Aa
A
A
Close
Avatar universal
Normal to have irregular, fasf and strong heart beat while on Propranolol?
I'm taking 10 mg of Propanolol 2 times a day for anxiety related tachycardia.

I take that dose since a while now. At first I was doing ok, the Propranolol was able to reduce my heart rate in the 60's but since 1 month I experience very fast heart rate, pounding heart beat, some skip heart beat, I can feel and see my shirt moving while my heart is beating.

Also my blood pressure is normal to low...110/65 to 100/55.

I experience this all the time now. Is it because the Inderal (propranolol) stop working on me? If it's the case, why I continue to have the hypertensive effect of the Inderal but not the heart rate reduction?

I ask my Cardio Doc but he just switch me to the Lopressor and had the same problem with that med either...

Someone can explain how it's possible to have a normal to low blood pressure with a pounding heart rate and a fast heart rate? I was also use to have orthostatic hypotension shortly after my Inderal dosage was increase but now I dont have it.

Thanks -;)
Cancel
4 Answers
Page 1 of 1
Avatar universal
I do some mistakes...sorry...

Fast and strong heart beat...in the topic titlle...

Also I wanted to say that I still have the hypothensive effect of the Inderal but not the reduce heart rate...

Thanks again -;)
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
1298588 tn?1330322581
Your case seems indeed like a bit of a mystery to me, as you are taking a beta blocker that is supposed to slow your heart rate rather than speed it up. However, since you are experiencing other effects associated with beta blockers, such as low blood pressure, I would not say that the beta blocker's effect simply wore off. It just doesn't seem like it is fulfilling its primary function. You say that you tried a different beta blocker with no better luck, but it is possible that you need to try a third and maybe even a fourth before you find one that works for you. There are many different kinds of beta blockers, and it may simply be a matter of finding that best suited to relieving your symptoms. Unfortunately, as I am not a doctor, I can't recommend a specific medication, but I think that you definitely need to return to your cardiologist, explain what's been happening, and see what he or she recommends.

Oh, and it is indeed possible to experience high heart rate with low blood pressure. In fact, I think that when your blood pressure drops unnecessarily, the heart often needs to speed up in order to try to raise it to a more reasonable level. This may be why you are experiencing a faster heart rate on the beta blocker, in fact: maybe the effect of the beta blocker on your blood pressure was so strong that your heart had to speed up in order to compensate for your hypotension, and ended up beating rapidly despite the relaxing effect of the beta blocker. Just a thought ...

You can work this out ... best of luck to you!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Hi, thats what I think also, the beta blocker still work but only on the blood pressure and no the heart rate. Also 10mg of propranolol is a low dose and should not lower too much the blood pressure. Normally when I take my first dose of 10mg as soon as im awake, 1 hour later I can feel the lowering blood pressure effect and my blood pressure decrease from 130/80 to 110/60...In the past the heart rate was lowered from 100 sit to 60-65...now no effect on the pulse rate, stay high and heart pound in my chest until I finish eating my breakfast, take my shower and get dress...and then my heart slow down...but not more than to the 80 pulse range... Weirdly, at daytime with no reason my heart rate drop under 60 bpm...and if I do a nap as usual I do in the afternoon, when I will get up after the nap the tachycardia start again with the pounding heart beat and some pvc's...and calm down 1 to 2 hours after I get up after the nap...

I try more than 6 beta blocker, Inderal first, was put on acebutolol who have ISA effect so dont lower the heart rate that much, I was put on Atenolol who was too strong for me with very low blood pressure with small dose of 5 mg, I try also the Pindolol who have also ISA effect so dont affect the pulse rate, try the lopressor with the same effect than the Inderal and try also the bisoprolol who was too strong for me and the effect last too long also so if you fall in the low blood pressure, you stay like this all day long who is not god.

The main idea behind being on a beta blocker was for the tachycardia and not the hypertension. I have stage 1 hypertension only when im very anxious, had some blood pressure reading above 160/100 when I had full blow panic attack who last no more than 1 h at tfhe time so not dangerous for the heart.

Before I was hit by severe anxiety in 2009, my normal blood pressure was 135/85, who is normal here in the Canada, not like in the USA where that blood pressure reading will be put in the stage 1 hypertension...

I try also the Clonidine, who act as an alpha 2 agonist and let the brain beleive that the level of noradrenaline is already elevated when in fact it's not true...I had a mixed result, no decrease of anxiety, sedation, dizziness and dont remember if it was doing something for the pulse rate cause at the time I didnt had heart related anxiety like now and wasnt aware of my pulse rate...

I have strange heart issues. Just had a nuclear test for my heart who show nothing wrong with my heart and artiries, only a low 50% ejection fraction who is normal for me since I had morbid obesity in the past and since then had a gastric by pass surgery... but my heart is not enlarge, no left ventricular problem as well, im just in a deconditionning physical state, had 3 surgeries in 1 year for bile duck and bowel obsteuction, lost a lot of weight from malnutrition state...

Now all my blood tests are normal, no vitamins or minerals defficiency, no anemia, nothing to explain why my heart act strangely and nothing to explain why im very tired to the point that I cant even take a walk...

Also when I had my last surgery 1 month ago, I stay 4 days at the hospital and my blood pressure was low normal with 100/65 but the pulse rate was in the 30's...the Docs and Nurses was very worried about that...had 3 bags of IV Vitamine B1...never know why they give me this since I dont drink alcohol and Vit B1 deffiency is related to alcoholic... and wasnt on the beta blocker when that happen...and one nurse give a too high dose of IV Demerol and had a panic attack and blood pressure was up to 168/95 with a pulse rate of 166...and after the panic attack the blood pressure and pulse rate return on the low side...was like that for 1 week...and 2 weeks after the surgery the tachycardia is back as well as the increase blood pressure without the beta blocker in the morning...

And did try some other heart meds...calcium channel blocker...one of them give bad reflex tachycardia... and try also an alpha 1 antagonist, minipress, who lead to reflex tachycardia as well and faint...

Normally when you have an anxiety disorder the sympathetic nervous system or flight or fight is ON all the time who lead to high NE (noradrenaline and adrenaline) in the brain and blood, who affect the heart, but its not seem to be my problem...

Really dont know what to do or think about the whole situation. Is it all in my head, I mean only all anxiety related...or I have a dysautonomia problem, dysautonomia (or autonomic dysfunction) is a broad term that describes any disease or malfunction of the autonomic nervous system who controls a number of functions in the body, such as heart rate, blood pressure, digestive tract peristalsis, sweating, amongst others. That maybe can explain the newly IBS with constipation problem as well as the bad control of blood pressure and pulse rate...

Well thanks for your help -;)
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I have this exact issue with propranalol. I've taken it for years 10mg ×2 for anxiety and angina. My heart rate is usually faster than average and my blood pressure is always perfect, but recently, when I take it my heart rate goes through the roof. I'd say my heart rate is typically 90+. It got up to 132 the other night. I've stopped taking it to verify that it was the cause. It was indeed the cause. It sucks because I really depended on it for long term anxiety control!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Top Arrhythmias Answerers
1807132 tn?1318747197
Blank
Chicago, IL
1423357 tn?1414258965
Blank
Central, MA
Avatar universal
Blank
Avatar universal
Blank
12492606 tn?1459877633
Blank
Recent Activity
Avatar universal
Blank
874521 tn?1424120397
Blank
opus88 commented on photo
Oct 15
Avatar universal
Blank
iLiz commented on Quad pain right leg
Oct 14
Heart Rhythm Community Resources